Maryland, 2020

Flood in Maryland, September 4, 2020

September 4, 2020 · NWS LWX · 1 event in 1 county or zone

A slow moving cold front pushed form NW to SE during the afternoon/evening of 9/4, resulting in isolated instances of flooding across central MD.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A slow moving cold front pushed form NW to SE during the afternoon/evening of 9/4, resulting in isolated instances of flooding across central MD.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 4, 9:40 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 4, 9:40 AM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1040 AM EDT Fri Sep 4 2020

.SYNOPSIS...
A strong cold front crosses the area late today. Then, high
pressure will build over the area for the Labor Day weekend,
before pushing off to the northeast early next week. Unsettled
conditions return by the middle of the week, as onshore flow
returns. Another potent cold front will approach the region late
in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current thinking remains in line with the previous discussion.
The cold front mentioned in the previous discussion has dropped
southward into southern PA, far western MD and the West
Virginia Panhandle as of 10 AM. This front will continue to
drop southward into our area over the remainder of the day.
While moisture at low levels has significantly decreased
compared to yesterday (Sfc-1 km mean mixing ratio on 12z IAD
sounding was 13.4 g/kg, compared to 18.3 g/kg at 00z), there is
still enough moisture in place to produce some limited
instability ahead of the approaching cold front. Most model
guidance shows around 500-1000 J/kg of MLCAPE to the south of
the boundary. Showers and storms are expected to form along the
boundary (in the vicinity of the DC Metro area) during the mid-
afternoon hours and drift southward through the late afternoon
and into the evening. Expect that relatively low instability
values will limit the potential for severe thunderstorms.
However, strong flow will still be in place aloft, so a few
stronger thunderstorms can't be ruled out, especially if any
storms become supercellular (which isn't entirely out of the
question given deep layer shear values in excess of 40 knots).
Storms will press south of the area through the evening, with
drier conditions being ushered in behind the front overnight.

Previous discussion...
Current surface analysis shows low pressure over the Hudson Bay
region of Canada, with a cold front draped south through the
Great Lakes and into the Ohio Valley. Skies are generally mostly
clear at this time, but can see some clouds off to the
northwest that will push across the region with the frontal
passage today.

The cold front will push through later in the day, and bring much
drier and cooler air along with it. That will likely not be really
felt until later tonight though for most, as highs today still reach
the mid 80s ahead of the frontal passage. The exception being
western MD and eastern WV, which will likely feel the cooler and
drier air by this evening.

With the frontal passage though will come the chance for some
thunderstorms this afternoon across central VA and southern MD.
Virtually all hi-res guidance has some convection in these areas
this afternoon/evening. With a wind speed maximum at 700mb in the 30-
40 knot range, and ample instability ahead of the approaching cold
front, could see some gusty winds with storms this afternoon, and
perhaps an isolated damaging wind gust or two. Main threat area is
south of DC, over northeast VA, and evolving into southern MD by the
evening.

Storms will exit the area this evening, and high pressure will build
in, resulting in clear skies tonight. Additionally, with a strong
cold front passing through, will be quite brisk overnight Friday
into Saturday, with lows ranging from the upper 40s over the higher
elevations to the low 60s towards DC. Areas near the water will stay
closer to the mid 60s though, thanks to the warmer waters.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Aforementioned area of high pressure will build into the region
through the Labor Day weekend, with dry and cooler conditions
expected through Sunday night. Saturday, high temperatures will be
in the upper 70s to low 80s, with overnight lows Saturday night
likely a few degrees cooler than we see tonight. Then for Sunday and
Sunday night, expect temperatures to rise slightly, with highs in
the low to mid 80s, and lows Sunday night in the 50s/60s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Sfc ridging will be in place on Labor Day and Tue with fair weather
conditions expected. Onshore flow starts developing late Tue night
with showers making their way inland into southern MD from the
Atlantic Ocean. Onshore flow strengthens further on Wed with showers
spreading farther west and reaching the Blue Ridge Mountains. Low
pressure and associated cold front approaches from the west Thu
while moisture and instability increase further. Expect at least sct
cvrg of thunderstorms on Thu, possibly lasting into Fri as front is
slow to clear the area. Prior runs of the global models had shown or
hinted at weak TC development along a surface trough offshore of the
Middle Atlantic Coast during the middle of next week. Latest runs
have backed off somewhat in this scenario, but it's Sep when TC
formation can occur basically anywhere in the basin with the waters
plenty warm along the Gulf Stream where the remnants of an old
frontal zone will be located. While the risk of TC development seems
low, it can't be completely discounted at this time.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Prevailing VFR conditions are expected through the rest of the
day today. However, showers and thunderstorms are expected to
form later this afternoon along a cold front dropping south into
the area. Have introduced VCTS for a few hours this afternoon at
DCA, IAD and CHO. Have kept the VCTS out of the TAF further
north, as they'll be behind the cold front by later this
afternoon.

High pressure then takes over tonight through the Labor Day weekend,
so VFR conditions are expected, with little cloud cover at all.

No sig wx is expected on Monday and Tuesday. Low clouds are
possible Tue night and Wed as onshore flow strengthens.

&&

.MARINE...
Prevailing sub-SCA WNW winds are expected over the waters
through the remainder of the day, with gusts in the 10-15 knot
range. A cold front will swing through later today, bringing
the chance for some scattered thunderstorms this afternoon,
which could bring some gusty winds. Special Marine Warnings may
be needed this afternoon.

Behind the cold front, a push of stronger winds is expected
overnight tonight into Saturday morning, so a Small Craft Advisory
has been introduced for that as well.

High pressure returns this weekend though, so expect winds to taper
off through the day Saturday and continue to be light through
the middle of the week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 2 AM to 8 AM EDT Saturday for
     ANZ530>532-538>540.
     Small Craft Advisory from 2 AM to 11 AM EDT Saturday for
     ANZ533-534-537-541>543.

&&

SYNOPSIS...CJL
NEAR TERM...CJL/KJP
SHORT TERM...CJL
LONG TERM...LFR
AVIATION...CJL/KJP/LFR
MARINE...CJL/KJP/LFR
Hazardous weather outlook, Sep 4, 12:05 PM EST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
105 PM EDT Fri Sep 4 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-051715-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
105 PM EDT Fri Sep 4 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A line of storms developing this afternoon has the potential to
produce a few damaging wind gusts. Special Marine Warnings may be
needed over the waters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-051715-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
105 PM EDT Fri Sep 4 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A line of storms developing this afternoon has the potential to
produce a few damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Prince George'S

When
September 4, 1:00 PM EST to 3:00 PM EST
Where
Prince George'S County, 0.45 mi S of Upper Marlboro to 0.42 mi SSW of Upper Marlboro
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.814, -76.751

Water St. closed due to flooding between Main St. and Pennsylvania Ave.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921048.